Thunderstorm Wind, Brooks
- When
- May 14, 5:30 AM EST
- Where
- Brooks County, 0.91 mi NW of Morven
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 30.950, -83.500
A tree was blown down in Morven.
A squall line moved across portions of south central Georgia during the early morning hours of May 14th. Scattered reports of wind damage in the form of trees and power lines down occurred.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TAE wrote it up.
A squall line moved across portions of south central Georgia during the early morning hours of May 14th. Scattered reports of wind damage in the form of trees and power lines down occurred.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at May 14, 2:03 AM EST, 3 hours 27 minutes earlier.
Area Forecast Discussion
National Weather Service Tallahassee FL
303 AM EDT Tue May 14 2024
...SEVERE STORMS POSSIBLE THIS MORNING WITH DAMAGING WIND GUSTS,
A FEW TORNADOES, AND HEAVY RAIN...
...New NEAR TERM, SHORT TERM, LONG TERM, MARINE, FIRE WEATHER, HYDROLOGY...
.NEAR TERM...
(Today and tonight)
Issued at 259 AM EDT Tue May 14 2024
Another morning of shower and thunderstorms is forecast as an MCS
approaches from the west. This will bring widespread rain and
thunderstorms to the region this morning before tapering off late
this morning and into the afternoon. The SPC has painted a Slight
Risk (level 2 of 5) for severe weather from Gulf Co, FL to Lowndes
Co, GA while the rest of the service area is in a Marginal Risk
(level 1 of 5). Observations this morning have shown that dew
points are generally around 70 in FL though a few upper 60s are
closer to the FL/GA border and mid to upper 60s are found in the
just north of there. In terms of meso-analysis, SPC shows a bit of
a roller coaster of SBCAPE riding along the coast, with SBCAPE
increasing inland north of Apalachee Bay. Shear looks good too. It
will be interesting to see the 6Z sounding and compare the data
to see how the atmosphere could interact with the environment.
Thinking generally remains the same, with damaging wind gust and
perhaps a few tornadoes being possible. In addition to the severe
threat, we'll need to keep an eye on heavy rain with PWATs
estimated to be around 1.5 to 1.8 inches.
After the main MCS rolls through, there may be some residual
showers and storms for much of the inland and western areas.
Guidance gets a bit messy in the evening to overnight hours either
keeping us dry or bringing an additional round of showers and
storms from about Lowndes Co, GA to about Gulf Co, FL. Opted to
keep some higher pops in this area from the NBM to account for
this.
&&
.SHORT TERM...
(Wednesday through Thursday night)
Issued at 259 AM EDT Tue May 14 2024
For the start of this term, we will begin transitioning (briefly)
into a post-frontal environment. The Southeast Big Bend will
likely have lingering showers and a few thunderstorms during the
morning hours before clearing out during the afternoon. PoPs for
Wednesday range around 30%-60% during the late morning into
afternoon hours for the Southeast Big Bend. The cold front will
make its way through the region from a northwest to southeast
trajectory, during the evening hours on Wednesday into the night.
During the day on Thursday, upper level ridging will build to the
west behind the frontal passage. This ridge will keep us dry and
quiet for Thursday, with slightly warmer temperatures.
Temperatures for the short term will have highs in the upper 80s
to near 90 on Wednesday and upper 80s/low 90s on Thursday. The
overnight lows will be in the mid 60s.
&&
.LONG TERM...
(Friday through Monday)
Issued at 259 AM EDT Tue May 14 2024
An upper-level trough approaches on Friday that will bring our
next chance for showers and thunderstorms through the weekend. The
environmental conditions would suggest that some storms may be
strong to severe with gusty winds being the main concern, a
tornado or two, and hail; along with heavy rainfall will also be
of concern. The WPC has highlighted Friday (Day 4 ERO) in a Slight
risk (2 of 4) for our central time zone counties, and a Marginal
risk (1 of 4) for areas to the east, excluding the southeast Big
Bend. The heavy rain threat extends into Saturday where the entire
CWA is highlighted in a Marginal Risk for excessive rainfall.
Light showers and thunderstorms, lingering behind from Friday-
Saturday will be possible on Sunday ahead of the next front
clearing things out by Monday. It appears that deep-layer ridging
will return for the start of the work week, keeping us high and
dry heading into the extended forecast.
PoPs for Friday range between 40 and 70 percent, with the higher
values over our SE Alabama counties. Heading into Saturday, the
rain travels east, keeping the highest chances along the I-10/I-75
corridor with PoPs around 70%. Sunday's chances will be highest
for the southeast Big Bend, but PoPs are about 40%-50%.
Temperatures for the long term will mainly have highs in the
upper 80s to low 90s and morning lows in the mid to upper 60s.
&&
.AVIATION...
(06Z TAFS)
Issued at 118 AM EDT Tue May 14 2024
The forecast mostly remains on track as MVFR to IFR cigs have
held while an MCS approaches from the west. This system is
expected to enter the region shortly and then race through during
the early morning hours. Severe weather will possible with this,
especially for KECP and KTLH. Behind the MCS, gusty southwest
winds and improving cigs are forecast. There could be some
residual showers and thunderstorms that try to pop up behind it,
but confidence is too low to add anything like that this far out.
Instead, hinted at the lowering of cigs sometime after 0Z to 03Z
Wed as confidence is slightly higher in that forecast.
&&
.MARINE...
Issued at 259 AM EDT Tue May 14 2024
Showers and thunderstorms are moving into our marine zones this
morning with the potential for strong gusty winds, waterspouts,
and frequent lightning. Multiple rounds of storms are expected
through the day today. Outside of storms, gusty winds are still
likely as a cold front eventually approaches by Wednesday night.
Advisory level conditions are possible, hence a Small Craft
Advisory is in effect this morning through tonight.
Favorable boating conditions are expected to return briefly for
Thursday before our next system on Friday through the weekend.
&&
.FIRE WEATHER...
Issued at 259 AM EDT Tue May 14 2024
Wet weather continues this morning, with rain and tstorms moving
in from the west. This cluster of storms is expected to organize
some more, potentially causing severe weather. The best chances
for severe weather are highlighted in the Slight Risk, which
starts at about Gulf Co, FL and cuts up towards Lowndes Co, GA.
Damaging wind gusts and perhaps a few tornadoes will be possible,
in addition to heavy rain. Tomorrow, conditions should start to
dry out and then hold through Thursday. High dispersions are
forecast during this time, which will be the only fire weather
concern. Wet weather looks to return Friday.
&&
.HYDROLOGY...
Issued at 259 AM EDT Tue May 14 2024
The Flood Watch is still in effect through this evening for
mainly the FL counties, except Dixie county. Seminole and Decatur
counties in Georgia are also included. The Florida Big Bend is
highlighted in a Slight Risk (2 of 4) for excessive rainfall today
(Tuesday) with the rest of the CWA in a Marginal Risk (1 of 4).
For the rest of these storms, 2-3 inches are possible with
isolated higher amounts.
Heavy rain chances return heading into the weekend on Friday with
another Slight Risk for our western counties, and a marginal risk
for our eastern counties. The rain chances continue into Saturday
with a Marginal risk for the entire CWA. For the weekend storms,
QPF amounts are about 1-2 inches, however isolated higher amounts
will be possible.
&&
.SPOTTER INFORMATION STATEMENT...
Spotter activation is requested. Spotters should safely report
significant weather conditions and/or damage by calling the
office or tweeting us @NWSTallahassee.
&&
.PRELIMINARY POINT TEMPS/POPS...
Tallahassee 83 70 88 67 / 70 50 10 0
Panama City 81 72 84 70 / 80 30 10 0
Dothan 82 68 86 63 / 70 20 0 0
Albany 81 68 85 63 / 80 30 10 0
Valdosta 82 69 87 66 / 80 60 20 0
Cross City 85 69 85 67 / 80 80 60 10
Apalachicola 80 73 84 72 / 80 50 20 0
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
FL...Flood Watch through this evening for FLZ007>019-026>029-108-112-
114-115-118-127-128.
High Rip Current Risk through this evening for FLZ108-112-114-
115.
GA...Flood Watch through this evening for GAZ155-156.
AL...None.
GM...Small Craft Advisory from 11 AM this morning to 8 AM EDT
Wednesday for GMZ730-755-765-775.
Small Craft Advisory from 5 AM early this morning to 7 AM CDT
Wednesday for GMZ750-752-770-772.
&&
NEAR TERM...KR
SHORT TERM...Montgomery
LONG TERM....Montgomery
AVIATION...KR
MARINE...Montgomery
FIRE WEATHER...KR
HYDROLOGY...MontgomeryPreliminary Local Storm Report
National Weather Service Tallahassee FL
538 AM EDT Tue May 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0536 AM Marine Tstm Wind 3 ESE Panacea-Wakulla A 29.97N 84.36W
05/14/2024 M39 MPH Wakulla FL Mesonet
&&
KRPreliminary Local Storm Report
National Weather Service Tallahassee FL
542 AM EDT Tue May 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0529 AM Marine Tstm Wind 4 SSE Port Leon 30.07N 84.18W
05/14/2024 M41 MPH Wakulla FL Mesonet
&&
KRPreliminary Local Storm Report
National Weather Service Tallahassee FL
543 AM EDT Tue May 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 AM Marine Tstm Wind 3 ESE Panacea-Wakulla A 29.97N 84.36W
05/14/2024 M39 MPH Wakulla FL Mesonet
Fixed the reported time. This corrects
previous marine tstm wind report from 3 ESE
Panacea-Wakulla Airport.
&&
KRPreliminary Local Storm Report
National Weather Service Tallahassee FL
547 AM EDT Tue May 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 AM Tstm Wnd Dmg 2 SSW Chason 30.51N 85.20W
05/14/2024 Calhoun FL Law Enforcement
A downed oak tree was reported across the
road.
&&
KRSpecial Weather Statement
National Weather Service Tallahassee FL
616 AM EDT Tue May 14 2024
FLZ028-029-034-128-134-141115-
Coastal Dixie FL-Inland Taylor FL-Inland Dixie FL-Coastal Taylor FL-
Lafayette FL-
616 AM EDT Tue May 14 2024
...A STRONG THUNDERSTORM WILL IMPACT LAFAYETTE...DIXIE AND
SOUTHEASTERN TAYLOR COUNTIES THROUGH 715 AM EDT...
At 616 AM EDT, Doppler radar was tracking a strong thunderstorm near
Cross City, moving northeast at 55 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Mayo, Cross City, Steinhatchee, Horseshoe Point, Suwannee, Horseshoe
Beach, Tennille, Shamrock, Clara, Cross City Airport, Shired Island,
Old Town, Jonesboro, Grady, Hatch Bend, San Pedro Junction, Cooks
Hammock, Guaranto Springs, Jena, and Alton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 900 AM EDT for Big Bend
Florida.
&&
LAT...LON 2976 8295 2970 8294 2970 8296 2961 8297
2958 8295 2959 8294 2954 8298 2947 8298
2937 8307 2935 8306 2929 8316 2951 8348
2960 8349 2964 8355 3011 8320 3008 8307
2996 8293 2989 8292 2988 8288
TIME...MOT...LOC 1016Z 227DEG 49KT 2971 8318
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
42-DVDPreliminary Local Storm Report
National Weather Service Tallahassee FL
617 AM EDT Tue May 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0613 AM Marine Tstm Wind Keaton Beach 29.82N 83.59W
05/14/2024 M43 MPH Taylor FL Public
&&
KRThe Moody AFB radar (KVAX), 48 km away, was scanning. The volume nearest the first event began at 10:30 UTC.
7 thunderstorm wind. Local standard time, as filed.
A tree was blown down in Morven.
A tree was blown down across the intersection of Hickory Grove and George Roads.
A tree was blown down on the southbound lane of Highway 41 just south of Lake Park.
A tree fell across Highway 41 near Ed Lindsey Road.
Trees were blown down on Mill Store Road near the Home Depot.
A tree was blown down across the road at the intersection of River Road and Reed Road.
Numerous trees were blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2024Every state in 2024This day in weather historyWarnings in Georgia, May 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1183701, 1183702, 1183703, 1183704, 1183705, 1183706, 1183707.